Kansas, 2001

Hail in Kansas, April 21, 2001

April 21, 2001 · NWS TOP · 5 events in 3 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 21, 2:56 PM CST, 54 minutes earlier.

Area forecast discussion, Apr 21, 2:56 PM CST, 54 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD FFA TO CODING
NATIONAL WEATHER SERVICE TOPEKA KS
250 PM CDT SAT APR 21 2001

SEVERE THUNDERSTORM AND HEAVY RAIN POSSIBILITIES THE MAIN CONCERN
FOR TONIGHT AND SUNDAY.

LATEST SURFACE PLOT/WIND PROFILER/SATELLITE IMAGERY SHOWS WARM FRONT
STARTING TO LIFT NORTH THROUGH CENTRAL AND EASTERN KS AS 850 MB
WINDS BEGINNING TO BACK AROUND TO SOUTH AT VCI/HLB/LMN.
SHOWERS/TSTMS PERCOLATING ALONG FRONT OVER EAST CENTRAL KS SO FAR
BEHAVING...BUT EXPECT RAPID INCREASE IN INTENSITY BY LATE AFTERNOON
AS 850 MB WINDS AT NEODESHA BACK TO THE SOUTH AND WAA/MOISTURE
CONVERGENCE INCREASES SIGNIFICANTLY PER MODEL GUIDANCE. WITH WAA
INCREASING THROUGH THE NIGHT AND WARM FRONT GRADUALLY LIFTING
NORTH...EXPECT TO SEE THUNDERSTORMS CONTINUE TO ALSO GRADUALLY
SPREAD NORTHWARD ACROSS CWA. AFTER LAST NIGHTS HEAVY RAINS...AND
WITH MODEL INDICATIONS OF HEAVY RAINS LIKELY OVER EAST
CENTRAL/NORTHEAST PARTS OF KS...WILL GO WITH FFA FOR TONIGHT THOSE
AREAS.

ON SUNDAY...UPPER LOW OVER THE ROCKIES FINALLY MOVES OUT INTO
WESTERN HIGH PLAINS WITH DEEP SURFACE LOW INDICATED TO LIFT
NORTHEAST FROM SOUTHEAST/EAST CENTRAL COLORADO SUNDAY MORNING TO
NORTHWEST IOWA BY 06Z MONDAY. VERY STRONG 50-60 KT 850 MB WINDS
INDICATED OVER CWA SUNDAY AHEAD OF SURFACE LOW/DRY LINE. STRONG
PRESSURE GRADIENT INDICATING 20 TO 35 MPH WINDS LIKELY FOR CWA ON
SUNDAY WITH STRONGEST ACROSS NORTH CENTRAL KS. WILL CONTINUE WITH
LIKELY POPS AS DRY LINE SHOVING EAST SHOULD INITIATE AT LEAST ONE
MORE ROUND OF THUNDERSTORMS.

FOR SUNDAY NIGHT AND MONDAY...DRY LINE MOVING THROUGH WILL CUTOFF
PRECIP CHANCES BY MIDNIGHT. AVIATION STILL INDICATING SOME LIGHT
SHOWERS FOR MONDAY...BUT NO VERTICAL MOTION INDICATED. ETA LOOKS
MORE REASONABLE IN SHOWING MORE DRYING AND NOT PRECIP SO WILL GO
WITH DRY FORECAST FOR MONDAY.

IN THE EXTENDED...FINALLY WILL GET OUT OF THE STORMY PATTERN...AT
LEAST FOR AWHILE...AS LONGER RANGE MODELS MODELS SHOWING RIDGE
BUILDING OVER THE WESTERN US.

.TOP...FLASH FLOOD WATCH TONIGHT MOST OF NORTHEAST AND EAST CENTRAL
       KANSAS ZONES 22>024-026-036>040-054>056-058-059.

38

In the hours before

Special weather statement, Apr 21, 11:23 AM CST, 4 hours 27 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-211700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1223 PM CDT SAT APR 21 2001

...SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS AGAIN LATE THIS
AFTERNOON AND OVERNIGHT...

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP LATE
THIS AFTERNOON...AND CONTINUE THROUGH MUCH OF THE NIGHT. INITIAL
DEVELOPMENT WILL LIKELY BE OVER EAST CENTRAL KANSAS SOUTH OF
INTERSTATE 70 BY MID TO LATE AFTERNOON. THUNDERSTORMS WILL THEN
LIKELY SPREAD NORTH ACROSS NORTHEAST AND NORTH CENTRAL KANSAS DURING
THE EVENING HOURS. THE THUNDERSTORMS WILL THEN LIKELY CONTINUE
THROUGH MUCH OF THE NIGHT.  THE SEVERE STORMS WILL LIKELY PRODUCE
LARGE HAIL AND DAMAGING WINDS, ALONG WITH THE POTENTIAL FOR HEAVY
RAINFALL. ALSO, ISOLATED TORNADOES CAN NOT BE RULED OUT.

EMERGENCY MANAGERS, STORM SPOTTERS, LAW ENFORCEMENT AND OTHERS
SHOULD BE PREPARED FOR THE SEVERE WEATHER THREAT LATE THIS AFTERNOON
AND ESPECIALLY TONIGHT.

TAKE TIME NOW TO REVIEW SEVERE WEATHER SAFETY RULES AND PROCEDURES.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MREDIA FOR THE
LATEST WEATHER INFORMATION.

36
Special weather statement, Apr 21, 11:35 AM CST, 4 hours 15 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-212300-

SPECIAL WEATHER STATEMENT...CORRECTION TO UGC CODING
NATIONAL WEATHER SERVICE TOPEKA KS
1235 PM CDT SAT APR 21 2001

...SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS AGAIN LATE THIS
AFTERNOON AND OVERNIGHT...

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP LATE
THIS AFTERNOON...AND CONTINUE THROUGH MUCH OF THE NIGHT. INITIAL
DEVELOPMENT WILL LIKELY BE OVER EAST CENTRAL KANSAS SOUTH OF
INTERSTATE 70 BY MID TO LATE AFTERNOON. THUNDERSTORMS WILL THEN
LIKELY SPREAD NORTH ACROSS NORTHEAST AND NORTH CENTRAL KANSAS DURING
THE EVENING HOURS. THE THUNDERSTORMS WILL THEN LIKELY CONTINUE
THROUGH MUCH OF THE NIGHT.  THE SEVERE STORMS WILL LIKELY PRODUCE
LARGE HAIL AND DAMAGING WINDS, ALONG WITH THE POTENTIAL FOR HEAVY
RAINFALL. ALSO, ISOLATED TORNADOES CAN NOT BE RULED OUT.

EMERGENCY MANAGERS, STORM SPOTTERS, LAW ENFORCEMENT AND OTHERS
SHOULD BE PREPARED FOR THE SEVERE WEATHER THREAT LATE THIS AFTERNOON
AND ESPECIALLY TONIGHT.

TAKE TIME NOW TO REVIEW SEVERE WEATHER SAFETY RULES AND PROCEDURES.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA FOR THE
LATEST WEATHER INFORMATION.

38

The radar

The Topeka radar (KTWX), 33 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Morris

When
April 21, 3:50 PM CST
Where
Morris County, 5 mi SE of Dwight
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.800, -96.517

Hail, Morris

When
April 21, 3:55 PM CST
Where
Morris County, 7 mi SE of Parkerville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.700, -96.550

Hail, Morris

When
April 21, 3:58 PM CST
Where
Morris County, Wilsey
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.633, -96.667

Hail, Wabaunsee

When
April 21, 4:10 PM CST
Where
Wabaunsee County, Alta Vista
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.867, -96.483

Hail, Shawnee

When
April 21, 4:28 PM CST
Where
Shawnee County, 2 mi E of Dover
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -95.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240694, 5240695, 5240696, 5240697, 5240698.